Jump to content

Stimulant "poop out"


Recommended Posts

Have you experienced this? If so, when did it start?

I've been on Ritalin 2 separate times. Several years ago, I was initially taking it by itself for about 7 months and it worked really well. Effects were: intense focus, motivation, productivity, less depressive, better mood, lack of appetite during day, slight increase in physical energy. I actually was able to quit coffee completely! Due to switching pdocs, I was taken off of it for over a year.

I started back on it about 4 months ago. This time I am taking it in combo with Lamictal & Trintillex. I feel like it is no longer working well. My focus remains really high, but all of the other benefits have seemed to have disappeared. I'm actually tired a few hours after taking it and it no longer decreases my appetite or makes me feel more motivated. I feel a bit more irritable end of day and now dependent on it (get more depressed/tired if I skip it). Pdoc won't increase the dose and won't me to anything "stronger".

What is happening here - Tolerance, poop out or are my other meds now dampening the effect? Does this happen with all stimulants?

Link to comment
Share on other sites

IMO, I think it's it's tolerance, due to your partial response to it (remaining highly focused).

Tolerance can happen with stimulants.....(I've never taken a stimulant, but I'm somewhat familiar with them, because my son had ADD as a child and teen).

It's too bad that your doc won't consider a dose increase, or a switch to a different stimulant.....Would it be possible for you to get a second opinion?

Edited by CrazyRedhead
Link to comment
Share on other sites

Tolerance happens to everything we take into our bodies in some way. It is the body's natural reaction and adjustment if it is exposed to something new for a long enough period.  I have never had or heard of poop out with amphetamine. (I define poop out as the drug quits working and does not feel the way it used to. I've experienced poop out several times, the context here is my experiences.) Tolerance happens. No question there with amphetamine. I did not just start amphetamine at 90 mg/day. It took years to build up to this dose. That's tolerance. I have no concern about raising the dose as needed to account for tolerance. My pdoc said my limit will be when I go psychotic. It takes a very high dose but everybody will go psychotic at some dose.

 

  • Like 1
Link to comment
Share on other sites

@notloki In order to stop tolerance in its tracks (in my case) would I have to go off of it for a certain period of time (weeks, months, a year?) Or will my brain never go back to the way it was before starting stimulants?

I don't want to get into a situation where I need more & more & more over time just to simply function. Where I live it was near impossible to even get a small dose Ritalin i'm on now, I had to admit myself to a hospital and I'm only authorized to fill it at 1 pharmacy location. You'd think it was heroin or something.

Link to comment
Share on other sites

There is a big difference between just being functional and functional with ADD. After stopping it takes about 3-4 days before the fatigue lifts. When I restart at a lower dose (keep in mind I am a fast metabolizer of amphetamine and that partially accounts for my large dose) all the side effects come back and I have to suffer for several days, hounded by side effects. I find that this fact alone is a good reason not to do drug holidays. 

Link to comment
Share on other sites

Ugh. So essentially, there is not much I can do once tolerance sets in - I will just have to keep upping the dose over time if the effects continue to diminish :-(

I'm primarily using a stimulant as an add-on to help my depression & motivation. Inattention/focus is not my worst symptom. It's more the anhedonia I'm trying to eliminate. Ritalin was the only med that touched this, most other meds just make me more apathetic, listless and numb. The longer I stay on it, the less it seems to help with this symptom though.

Link to comment
Share on other sites

Stop the med for a week or so then restart. You will be more sensitive to amphetamine and need less for a little while. Side effects will come back in full force. tolerance affects the useful effects of amphetamine but also the side effects er don't like. Meds tend to stop working or don't work as well if you start and stop them.

However worrying about tolerance is time wasted. Tolerance is a natural process, it does not mean, if you have it, you should stop. Tolerance has no damaging physical effects. Drug holidays do. They were stopped in the late 80's and 90's because they do not work and are very unfair to the patient

Link to comment
Share on other sites

 Share

×
×
  • Create New...